Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 19, 2001, 5:30 PM EDT for Halifax County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2001, 5:30 PM EDT (21:30 UTC)
- Expired
- May 19, 2001, 6:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:50 PM EDT | Thunderstorm Wind | South Boston, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 192131 SVRRNK VAC083-192215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EDT SAT MAY 19 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 615 PM EDT. * AT 528 PM EDT...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF NATHALIE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO 1.75 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 615 PM EDT INCLUDE NATHALIE... HALIFAX... SOUTH BOSTON... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO eTHE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 19, 2:45 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT SAT MAY 19 2001 KFCX WSR-88D INDICATED SCT CONVECTION (SHOWERS AND THUNDERSTORMS) DEVELOPING QUICKLY THIS AFTERNOON ESP ALONG THE WESTERN PORTION OF CWA. SFC LOW NEAR PAH CLEARLY DEFINED ON AWIPS VISIBLE SATELLITE IMAGE. THANKS FOR THE RAPID SCAN. SHORTWAVE WILL PROPEL SFC FRONTAL BOUNDARY SLOWLY SOUTH THIS AFTERNOON AND EVENING. THE FRONT WILL DRIFT TOWARDS THE VA/NC BORDER...THEN STALL IN RESPONSE TO THE APCHG 85H LOW OVER TN. THE MAIN SVR WX THREAT FOR HAIL...WINDS AND HEAVY RAIN FOR THIS AFTERNOON AND EVENING WILL BE SOUTH OF FRONT IN THE MOIST AND UNSTABLE AIR. WITH RECENT RAINS...WILL HAVE TO MONITOR SE WV AND WESTERN VA FOR POTENTIAL FLASH FLOOD WATCH. THUNDERSTORMS ARE PROGRESS BUT WILL HAVE TO WATCH FOR TRAINING ECHOES. BEST CAPES (2000 PLUS ) AND LIS ( MINUS 5) PROGD TO BE ACRS SOUTHSIDE. ETA AND NGM ARE SHOWING A SLOWER SEWD MOVEMENT OF THE CONVECTIVE VORT INIT OVR WRN TN SAT NIGHT INTO SUN MORNING AS IT MOVES ACRS THE SERN U.S. BOTH OF THESE MODELS ARE SLOWER WITH THIS VORT...THE ETA IS TRENDING SLIGHTLY FARTHER TO THE SOUTH AND THE NGM SLIGHTLY FARTHER TO THE NORTH FROM THEIR PREV RUN. I MADE SOME ADJUSTMENTS TO POPS ON SUNDAY. FRONTAL BNDRY WILL STILL BE DRAPTED ACRS REGION AND EAST UPSLOPE FLOW MAY GENERATE SOME SHOWERS. IN THE EXTENDED PERIOD...CLOSED LOW PROGD TO DEVELOP OVER OHIO VALLEY. UNABLE TO REVIEW ALL THE LONG RANGE MODELS...WILL NOT MAKE TO MANY CHANGES. ZONES WILL BE OUT BY 400 PM. HAVE A GOOD EVENING. FCSTID = 7 PRELIMINARY CCF NUMBERS ROA 60 72 55 75 / 50 40 20 10 LYH 60 72 55 75 / 50 40 20 10 DAN 62 77 60 78 / 60 50 30 10 BLF 57 70 55 72 / 60 50 30 10 LWB 53 70 52 72 / 60 40 20 10 BCB 57 70 55 72 / 60 50 30 10 TNB 57 71 55 70 / 60 50 30 10 .RNK... NC...NONE. VA...NONE. WVr...NONE. 07
In the hours before
Local storm report, May 19, 4:37 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
437 PM EDT SAT MAY 19 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....x
0432 PM ALTAVISTA VA 1.00 INCH HAIL
05/19/01 CAMPBELL REPORTED BY SPOTTERSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 33 min |
| May 19, 3:54 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| May 19, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 39 min |
| May 19, 4:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Pulaski | 47 min |
| May 19, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 49 min |
| May 19, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 30 min |
| May 19, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 48 min |
| May 19, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
| May 19, 5:52 PM EDT | Flash Flood Warning | RNK | Halifax | 113 min |
| May 19, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 38 min |
| May 19, 6:41 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.